Immune checkpoint inhibitor-associated hypercalcaemia

Link to article at PubMed

Nephrol Dial Transplant. 2020 Dec 29:gfaa326. doi: 10.1093/ndt/gfaa326. Online ahead of print.

ABSTRACT

Immune checkpoint inhibitors (CPIs) have recently become a cornerstone for the treatment of different advanced cancers. These drugs have the ability to reactivate the immune system against tumour cells but can also trigger a myriad of side effects, termed immune-related adverse events (irAEs). Although there are numerous reports of CPI-related endocrinopathies, hypercalcaemia as a suspected irAE is not well documented. The mechanisms of CPI hypercalcaemia are not clearly established. However, in our review, four distinct causes emerged: endocrine disease-related, sarcoid-like granuloma, humoral hypercalcaemia due to parathyroid-related hormone and hyperprogressive disease following CPI initiation. Prompt recognition of hypercalcaemia and the institution of therapy can be lifesaving, affording the opportunity to address the underlying aetiology. In this review we discuss the incidence, diagnosis and management of immune-related hypercalcaemia in oncological patients receiving CPI agents.

PMID:33374000 | DOI:10.1093/ndt/gfaa326

Leave a Reply

Your email address will not be published.